Wisconsin, 2006

Hail in Wisconsin, June 18, 2006

June 18, 2006 · NWS GRB · 8 events in 4 counties and zones

Thunderstorms developed near a surface boundary that moved across eastern Wisconsin. ) and near St.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed near a surface boundary that moved across eastern Wisconsin. The storms produced a waterspout over the Bay of Green Bay, funnel clouds at Appleton (Outagamie co.), New Holstein (Calumet co.), Kiel (Manitowoc co.) and near St. Anna (Calumet co.) and several reports of hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT SUN JUN 18 2006

.SHORT TERM...TNGT AND MON. MAIN FCST CHALLENGE WL BE AMT OF CLDS/SML
PCPN CHCS LATE TNGT INTO MON ASSOCIATED WITH APPROACHING UPR TROF/SFC
BNDRY.

THE 18Z MSAS SFC ANALYSIS INDICATED ONE SFC BNDRY EXTENDED FROM THE
CNTRL U.P. SWWD TO MTW TO FAR NW IL. LRG AREA OF SHWRS WERE LOCATED AHD
OF THE SFC BNDRY AND WITH DAYTIME HEATING...SOME TSTMS HAD DEVELOPED OVR
SE WI. ADDL TSTMS HAD POPPED UP ACROSS NE WI ALONG THE DEWPT
DISCONTINUITY AXIS. VSBL SATL IMAGERY SHOWED BRIEF CLEARING OVR THE NW
HALF OF WI WITH ONLY FAIR WEATHER CU. MORE CLDS WERE LOCATED OVR NRN MN
HAD OF THE NXT WEATHER SYSTEM TO AFFECT NE WI.

HAVE LINGERED A SML CHC OF EARLY EVENING SHWRS/TSTMS OVR ERN WI AHD OF
THE DEWPT DISCONTINUITY AXIS WHICH SHOULD DIMINISH WITH THE LOSS OF
DAYTIME HEATING. OTHERWISE...WHILE THE ONE UPR SYSTEM/SFC BNDRY HEADS
EAST THIS EVENING...ATTN TURNS TO THE NORTH AND WEST WHERE ANOTHER UPR
TROF/SFC BNDRY WL BE DROPPING TOWARD THE WRN GREAT LKS. LRG SWATH OF
CLDS (WHICH ARE PICKED UP WELL BY MDLS 925 MB RH) EXPECTED TO SWEEP
ACROSS NE WI LTR TNGT. PREFER THE DRIER GFS/NGM FOR PCPN AS THE NAM APRS
OVERDONE CONSIDERING THE TIME OF DAY AND LACK OF DEEP MSTR (DEW PTS IN
THE 50S). HAVE TIMED THE CHC OF LGT SHWRS/SPRINKLES AFTER MIDNGT ACROSS
N-CNTRL WI...AND LATE TNGT FOR FAR NE WI. MIN TEMPS HAVE BEEN LOWERED A
DEG OR TWO FROM PREV FCST.

THE UPR TROF/SFC BNDRY SLIP THRU NE WI MON MORNING AND EXIT THE RGN BY
AFTERNOON. BEST DYNAMICS REMAIN FROM NRN WI NWD...THUS HAVE ONLY
MENTIONED A SML CHC POP ACROSS THE NRN TIER OF COUNTIES. OTHERWISE...
SUBSIDENCE BEHIND THE DEPARTED UPR TROF TO ALLOW FOR AFTERNOON SUNSHINE
TO DVLP. A COOLER TEMP REGIME TO BE IN PLACE MON AFTERNOON WITH 8H TEMPS
ONLY AROUND +10C. EXPECT MAX TEMPS TO BE A GOOD 5 TO 15 DEGS COOLER THAN
SUNDAY.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN FCST CONCERNS ARE
PRECIP CHCS FOR THE MID-LATE PART OF THE WORK WEEK.

HIGH PRESSURE WILL DOMINATE THE WX OVER GRB CWA MONDAY INTO TUESDAY.
MODELS BRING PRECIP CLOSE TO OUR SW COUNTIES LATE IN THE DAY ON
TUESDAY...BUT THINK THAT LLVL FLOW OUT OF THE SFC HIGH WILL KEEP PRECIP
OUT OF OUR AREA UNTIL EVG. MODELS AGREE ON LIFTING A H8 WARM FRONT INTO
THE FORECAST AREA TUESDAY NIGHT...ALONG WITH A SUBSTANTIAL INCREASE IN
ELEVATED INSTABILITY. THIS...COMBINED WITH 35-40KT LLJ...SHOULD RESULT
IN MCS DEVELOPMENT OVERNIGHT...WITH THE BEST CHC OF PRECIP OVER OUR
SOUTHERN COUNTIES. DAY 3 CONVECTIVE OUTLOOK HAS MOST OF GRB CWA IN THE
SLGT RISK...BUT THINK THE GREATEST THREAT WILL BE IN C/EC WI...WHERE
THE ELEVATED INSTAB WILL BE STRONGER. A STRONG DRY SLOT PUNCHES INTO
WI ON WEDS...WHICH MAY LIMIT CONVECTIVE DEVELOPMENT ALONG THE COLD
FRONT. HOWEVER...WITH INCREASING MID-LEVEL LAPSE RATES AND DAYTIME
INSTABILITY...CANNOT COMFORTABLY GO WITH A DRY FCST ATTM.

WEDS NGT INTO FRIDAY PERIOD IS A BIT OF A QUESTION MARK. HAVE REMOVED
POPS FOR WEDS NGT...WITH THE COLD FRONT TO OUR EAST...AND LITTLE DYNAMIC
FORCING OR MOISTURE TO WORK WITH. CANADIAN COLD FRONT WILL IMPACT THE FA
SOMETIME DURING THE THU/FRI TIME PERIOD. THE GFS IS FASTEST WITH THE
FRONT...DROPPING IT INTO NORTHERN WI ON THURS AFTERNOON...BUT SLOWER
SOLNS AS DEPICTED BY ECMWF AND CANADIAN SEEM MORE LIKELY GIVEN THE ZONAL
FLOW ALOFT OVER THE RGN. FOR NOW...WILL STICK WITH THE CHC OF PRECIP ON
THURS FOR THE SAKE OF CONSISTENCY...BUT GUT FEELING IS THAT THURS WILL
BE DRY. SMALL POPS MAY BE NEEDED THU NGT/FRI IF THE FRONT IS SLOWER.

CANADIAN HIGH PRESSURE SHD KEEP THE FA DRY OVER THE WEEKEND.

STAYED FAIRLY CLOSE TO MEX GUIDANCE THROUGHOUT THE EXTENDED PERIOD.
EXPECT SLIGHTLY ABOVE NORMAL TEMPERATURES EARLY IN THE PERIOD...THEN
DROPPING BACK TO NORMAL OR SLIGHTLY BELOW NORMAL READINGS LATE IN THE
WEEK.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 18, 3:00 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
400 PM CDT SUN JUN 18 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
400 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE
OVER NORTHEAST AND EAST CENTRAL WISCONSIN EARLY. THE STORMS SHOULD STAY
BELOW SEVERE LIMITS...AND ARE EXPECTED TO DISSIPATE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...
AND AGAIN ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY NIGHT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT...BUT SPOTTERS
ARE URGED TO REPORT ANY OCCURRENCES OF HAIL OR GUSTY WINDS.

LMZ521-522-541>543-564-191200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
400 PM CDT SUN JUN 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE UNTIL SUNSET. THE STRONGEST STORMS
MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 35 KNOTS. BOATERS ARE URGED TO
HEAD FOR PORT IF THREATENING WEATHER IS OBSERVED.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY...
AND AGAIN ON THURSDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TUESDAY NIGHT...WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

KALLAS/KIECKBUSCH
WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jun 18, 3:43 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
443 PM CDT SUN JUN 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     ATHELSTANE              45.43N 88.09W
06/18/2006                   MARINETTE          WI   LAW ENFORCEMENT

            ONE POWER LINE DOWN

&&

TH

The radar

The Green Bay radar (KGRB), 30 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 4 hail. Local standard time, as filed.

Funnel Cloud, Outagamie

When
June 18, 5:03 PM CST to 5:05 PM CST
Where
Outagamie County, Appleton
Reported by
LAW ENFORCEMENT
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Hail, Door

When
June 18, 5:20 PM CST
Where
Door County, Sister Bay
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.183, -87.117

Hail, Calumet

When
June 18, 5:44 PM CST
Where
Calumet County, Brillion
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.067

Funnel Cloud, Calumet

When
June 18, 6:07 PM CST
Where
Calumet County, New Holstein
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Funnel Cloud, Calumet

When
June 18, 6:15 PM CST
Where
Calumet County, 1 mi N of St Anna
Reported by
LAW ENFORCEMENT
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Funnel Cloud, Manitowoc

When
June 18, 6:15 PM CST
Where
Manitowoc County, Kiel
Reported by
TRAINED SPOTTER
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Hail, Calumet

When
June 18, 6:25 PM CST
Where
Calumet County, New Holstein
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -88.083

Hail, Manitowoc

When
June 18, 6:36 PM CST
Where
Manitowoc County, Kiel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.917, -88.033

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518054, 5518055, 5518056, 5518057, 5518058, 5518059, 5518060, 5518061.